Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 88, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2012, 7:39 PM CDT for Bexar County, Texas. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2012, 7:39 PM CDT (00:39 UTC)
- Expired
- May 11, 2012, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 46 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:42 PM CDT | HAIL 0.25 | San Antonio, TX | PEA SIZE HAIL WITH ESTIMATED WIND GUSTS TO 50 MPH |
| May 11, 7:49 PM CDT | HAIL 1 | San Antonio, TX | HAIL FALLING JUST WEST OF SAT AIRPORT ON HWY 281 |
| May 11, 7:52 PM CDT | TSTM WND GST 58 | San Antonio, TX | ASOS MEASURED 58 MPH WIND GUST...FCWOS MEASURED 0.75 INCH HAIL |
| May 11, 7:55 PM CDT | TSTM WND GST 60 | San Antonio, TX | |
| May 11, 7:55 PM CDT | HAIL 1 | San Antonio, TX | CASTLE HILLS AREA...HAIL RANGED FROM 0.50 TO 1.00 INCH. HAIL LASTED 30 TO 45 SECONDS. ESTIMATED WIND GUSTS TO 35 MPH. 10 MINUTE RAINFALL AMOUNT WAS 0.18 INCHES. |
| May 11, 8:00 PM CDT | HAIL 0.25 | San Antonio, TX | PEA SIZE HAIL FROM 7...50 TO 8...00PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2310 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS54 KEWX 120039 SVREWX TXC029-120130- /O.NEW.KEWX.SV.W.0088.120512T0039Z-120512T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 739 PM CDT FRI MAY 11 2012 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BEXAR COUNTY... * UNTIL 830 PM CDT. * AT 736 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHAVANO PARK...OR 8 MILES NORTHWEST OF SAN ANTONIO...AND MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE HOLLYWOOD PARK...LEON VALLEY...HILL COUNTRY VILLA...OLMOS PARK...ALAMO HEIGHTS...TERRELL HILLS...WINDCREST AND KIRBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2952 9829 2936 9849 2957 9869 2969 9855 TIME...MOT...LOC 0039Z 319DEG 11KT 2956 9856 $$
1 follow-up statement
013 WWUS54 KEWX 120053 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 753 PM CDT FRI MAY 11 2012 TXC029-120130- /O.CON.KEWX.SV.W.0088.000000T0000Z-120512T0130Z/ BEXAR TX- 753 PM CDT FRI MAY 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL BEXAR COUNTY... AT 746 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASTLE HILLS...OR 6 MILES NORTH OF SAN ANTONIO...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS PRODUCED QUARTER SIZE HAIL AT THE SAN ANTONIO INTERNATIONAL AIRPORT FEW MINUTES AGO. THE STORM MAY INTENSIFY IN THE NEXT FEW MINUTES AS IT TRACKS SOUTHEAST TOWARD THE SAN ANTONIO METRO AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2952 9831 2939 9847 2953 9861 2963 9851 TIME...MOT...LOC 0050Z 305DEG 14KT 2954 9852 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:16 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 11, 6:16 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 616 PM CDT FRI MAY 11 2012 .AVIATION... /00Z TAFS/ MVFR CIGS AT AUS AND SAN ANTONIO TERMINALS WILL IMPROVE TO VFR WITHIN THE COUPLE OF HOURS AS SHOWERS MOVE EASTWARD AND AWAY FROM SITES. MVFR CIGS WILL RETURN TONIGHT AFTER ABOUT 05Z OR 06Z. IMPROVEMENT BACK TO VFR WILL BE LATE MORNING OR EARLY AFTERNOON SAT. && .PREV DISCUSSION... /ISSUED 311 PM CDT FRI MAY 11 2012/ DISCUSSION... A SHORT-WAVE ROTATING AROUND AN UPPER LEVEL LOW OVER NORTHWESTERN TEXAS ALONG WITH PEAK SOLAR HEATING CREATING INSTABILITY AND WEAKENING THE CAP ARE CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE HILL COUNTRY INTO CENTRAL TEXAS. MAY SEE SOME STRONG STORMS THIS AFTERNOON INTO EARLY EVENING. THE UPPER LEVEL LOW MOVES OFF TO THE EAST LATER TONIGHT INTO SATURDAY DRAGGING A WEAK COLD FRONT THROUGH SOUTH CENTRAL TEXAS. DRIER AIR WILL BE THE MAIN IMPACT RESTRICTING SLIGHT CHANCE POPS TO NEAR THE COASTAL PLAINS ON SATURDAY. ANOTHER UPPER LEVEL TROUGH WILL MOVE THROUGH TEXAS EARLY TO MIDDLE OF NEXT WEEK. DUE TO SOME DIFFERENCES AMONG THE MODELS AND FROM RUN TO RUN...WILL ONLY GO WITH SLIGHT CHANCE POPS OVER THE FAR WEST SUNDAY NIGHT AND ALL AREAS MONDAY THROUGH TUESDAY EVENING. AN UPPER LEVEL RIDGE BUILDS INTO TEXAS WEDNESDAY THROUGH FRIDAY WITH NO CHANCE OF RAIN. BELOW AVERAGE TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK WILL TREND TO NEAR OR SLIGHTLY ABOVE AVERAGE LATE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 82 62 84 62 / 20 10 - - - AUSTIN BERGSTROM INTL AIRPORT 61 82 58 84 60 / 20 10 - - - NEW BRAUNFELS MUNI AIRPORT 62 81 59 83 60 / 10 10 - - - BURNET MUNI AIRPORT 60 78 60 80 62 / 20 10 - - - DEL RIO INTL AIRPORT 64 84 63 84 65 / - - - - 20 GEORGETOWN MUNI AIRPORT 62 79 60 81 61 / 20 10 - - - HONDO MUNI AIRPORT 61 85 60 85 60 / - 10 - - 10 SAN MARCOS MUNI AIRPORT 62 81 59 83 61 / 20 10 - - - LA GRANGE - FAYETTE REGIONAL 65 82 61 82 62 / 30 20 - 10 - SAN ANTONIO INTL AIRPORT 64 83 63 84 63 / 10 10 - - - STINSON MUNI AIRPORT 64 84 62 85 62 / 10 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...02 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 11, 5:01 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 501 AM CDT FRI MAY 11 2012 TXZ171>173-183>194-202>209-217>225-228-121115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 501 AM CDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 11, 7:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 729 PM CDT FRI MAY 11 2012 TXZ205-207-120115- BEXAR-GUADALUPE- 729 PM CDT FRI MAY 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEXAR AND EXTREME WESTERN GUADALUPE COUNTIES UNTIL 815 PM CDT... AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SHAVANO PARK...OR 11 MILES NORTHWEST OF SAN ANTONIO...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SAN ANTONIO... UNIVERSAL CITY... LEON VALLEY... SHAVANO PARK... HOLLYWOOD PARK... HILL COUNTRY VILLA... OLMOS PARK... ALAMO HEIGHTS... TERRELL HILLS... WINDCREST... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:12 PM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.